What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 13, 1:10 PM MST, 3 hours earlier.
Area forecast discussion, May 13, 1:10 PM MST, 3 hours before
Area Forecast Discussion
National Weather Service Glasgow MT
210 PM MDT Mon May 13 2024
.DISCUSSION...
KEY MESSAGES:
- There will be frequent chances for showers and thunderstorms
beginning this afternoon (including the risk for gusty winds
from outflows of storms late this afternoon/evening) and
continuing for the next several days.
- Warmer than normal temperatures linger, before a cold frontal
passage later today leads to more seasonal conditions this week.
WEATHER PATTERN OVERVIEW:
+++ AFTERNOON UPDATE: Storms have begun breaking this morning's
cap across the higher terrain near the Little Rockies/Bear Paws in
Montana and near the Cypress Hills along the Alberta/Saskatchewan
border. This convection has developed up to 2 hours earlier than
the 12Z NAM Nest guidance. Timing of outflow boundaries still
generally remains the same as discussed below. +++
Wildfire smoke has dispersed more across the region overnight,
with some haze and moderate air quality remaining. A cold front
will move through the forecast area this afternoon and night.
Models and ensembles are pointing toward just enough instability
and shear ingredients suggestive for a few strong thunderstorms
with this system. Some (20-40%) of the 00Z HREF members show gusty
winds in excess of 40 mph being produced by the convective storms
through about midnight/early Tuesday morning. However, except for
near the Canadian border there is less than a 30% chance of a
tenth of an inch of rainfall through tonight due to the more
localized nature of convection. The pattern favors near normal
temperatures Tuesday and beyond, though ensemble models differ on
the extent of troughing and moisture available for continued
shower/thunderstorm chances.
CONFIDENCE AND POTENTIAL DEVIATIONS FROM BASE FORECAST:
High confidence exists on the general temperature trend this week.
Adjustments were made to the wind and wind gust grids through
early Tuesday morning to account for local, convective wind
enhancement. There is low confidence on the timing of showers and
thunderstorms Tuesday and beyond, as well as the total amount of
rain for any particular location.
-Zanker/Enriquez
&&
.AVIATION...
LAST UPDATED: 2000Z
FLIGHT CONDITIONS: VFR (MVFR/IFR in isolated thunderstorm)
DISCUSSION: Thinner smoke remains across the region, but
visibilites remain above 10 SM. Otherwise, towering cumulus
continue to build across north central Montana, moving into the
region late this afternoon/evening. Scattered thunderstorms will
reduce the flight category briefly, but recover afterward. After a
brief period of no precipitation Tuesday morning, another period
of afternoon showers and thunderstorms are expected across
northeast Montana.
WINDS: Briefly gusty and erratic wind potential exists with
showers/thunderstorms and their associated outflow boundaries.
Otherwise, winds remain light and variable tonight. Tuesday, winds
are more northwesterly through 15-20 kts.
-Enriquez
&&
.GGW WATCHES/WARNINGS/ADVISORIES...
None.
&&
weather.gov/glasgow
In the hours before
Special weather statement, May 13, 1:25 PM MST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Glasgow MT
225 PM MDT Mon May 13 2024
MTZ016-059-132130-
Central and Southeast Phillips MT-Northern Phillips MT-
225 PM MDT Mon May 13 2024
...A strong thunderstorm will impact portions of north central
Phillips County through 330 PM MDT
...
At 224 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Turner, or 28 miles northwest of Malta, moving
northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Phillips County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Glasgow.
&&
LAT...LON 4868 10795 4852 10832 4854 10835 4857 10835
4857 10832 4874 10832 4874 10826 4885 10826
4888 10822
TIME...MOT...LOC 2024Z 227DEG 7KT 4864 10833
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TFJSpecial weather statement, May 13, 2:30 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Glasgow MT
330 PM MDT Mon May 13 2024
MTZ059-132230-
Northern Phillips MT-
330 PM MDT Mon May 13 2024
...A strong thunderstorm will impact portions of north central
Phillips County through 430 PM MDT
...
At 330 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Loring, or 19 miles west of Whitewater, moving
east at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Whitewater, Loring, and Chapman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4900 10760 4862 10765 4861 10832 4874 10830
4874 10826 4891 10826 4891 10823 4899 10824
TIME...MOT...LOC 2130Z 259DEG 9KT 4871 10805
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JambaSpecial weather statement, May 13, 2:33 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Glasgow MT
333 PM MDT Mon May 13 2024
MTZ016-017-132230-
Central and Southeast Phillips MT-Central and Southern Valley MT-
333 PM MDT Mon May 13 2024
...A strong thunderstorm will impact portions of east central
Phillips and west central Valley Counties through 430 PM MDT
...
At 333 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Malta, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Saco and Bowdoin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4822 10769 4840 10774 4851 10725 4822 10718
TIME...MOT...LOC 2133Z 259DEG 9KT 4833 10761
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JambaSpecial weather statement, May 13, 2:39 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Glasgow MT
339 PM MDT Mon May 13 2024
MTZ024-132245-
Richland MT-
339 PM MDT Mon May 13 2024
...A strong thunderstorm will impact portions of east central
Richland County through 445 PM MDT
...
At 338 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sidney, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sidney, Fairview, East Fairview, and Wooley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4769 10430 4787 10425 4786 10404 4771 10404
4764 10405
TIME...MOT...LOC 2138Z 281DEG 15KT 4777 10417
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JambaSpecial weather statement, May 13, 3:09 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Glasgow MT
409 PM MDT Mon May 13 2024
MTZ016-017-059>061-132315-
Southwest Phillips MT-Central and Southeast Phillips MT-
Northern Valley MT-Northern Phillips MT-
Central and Southern Valley MT-
409 PM MDT Mon May 13 2024
...Strong thunderstorms will impact portions of Phillips and
northwestern Valley Counties through 515 PM MDT
...
At 408 PM MDT, Doppler radar and weather observations were tracking
strong thunderstorms along a line extending from 6 miles southeast
of Turner to 11 miles northeast of Hays. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Malta, Whitewater, Saco, Dodson, Loring, Phillips, Chapman, Sleeping
Buffalo, Wagner, Frenchman Reservoir, and Bowdoin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4900 10711 4807 10734 4805 10843 4845 10841
4843 10836 4874 10832 4875 10826 4897 10824
TIME...MOT...LOC 2208Z 260DEG 40KT 4876 10833 4813 10851
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JambaSpecial weather statement, May 13, 3:50 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Glasgow MT
450 PM MDT Mon May 13 2024
MTZ059-061-132345-
Northern Valley MT-Northern Phillips MT-
450 PM MDT Mon May 13 2024
...A strong thunderstorm will impact portions of northeastern
Phillips and north central Valley Counties through 545 PM MDT
...
At 449 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles east of Port Of Morgan, or 27 miles northeast of Whitewater,
moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thoeny.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4900 10662 4873 10684 4900 10740
TIME...MOT...LOC 2249Z 296DEG 22KT 4910 10732
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Jamba